Virginia, 2025

Damaging Winds in Virginia, June 26, 2025

June 26, 2025 · NWS LWX · 7 events in 3 counties and zones

Several thunderstorms produced scattered instances of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several thunderstorms produced scattered instances of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 26, 1:56 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 26, 1:56 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
256 PM EDT Thu Jun 26 2025

.SYNOPSIS...
A ridge of high pressure overhead will maintain hot conditions
through this evening. Daily chances for showers and storms will
increase through the end of the week. A weak frontal boundary
will slowly drift southward in time before stalling nearby
through Friday. This system gradually lifts northward away from
the area this weekend. A stronger cold front may cross the
region by early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Abundant sunshine and substantial moisture recovery has really
increased the instability across the region this afternoon. A
cooler start to the day, and a slightly stronger cap than
yesterday, held convection at bay for a few extra hours this
afternoon compared to yesterday. But now, amidst a very unstable
air mass characterized by around 4000 SBCAPE, CI has begun west
of I-81, and perhaps even starting to see some storms along the
Bay/River breezes further east. Current mesoanalysis shows very
little in the way of wind shear, so storms today will have very
similar characteristics to yesterday and remain shorter-lived
and disorganized. However, the coverage is going to be more,
especially as we head later into the evening. Storms currently
over the Potomac Highlands will start to throw down some outflow
boundaries that will quickly move east throughout the afternoon.
more storms will likely develop east of the Blue Ridge as the
convective temperature is reached, as well as along lingering
surface boundaries from yesterday and Bay/River breezes. In
short, it is going to be a very messy convective mode today.
Concern is building for the potential for damaging wind gusts,
as DCAPE values are creeping up in excess of 1000 J/kg. A very
moist column, leading to 2"+ PWATs, paired with steep low-level
lapse rates will yield an environment favorable for wet
microbursts. A Severe Thunderstorm Watch was issued through this
evening for this threat for all areas east of the Allegheny
Front.

Additionally, as we head into this evening a slow-moving
backdoor cold front will drop south across northeast MD. As
this occurs, enhanced frontal lift coupled with perturbations in
the mid/upper atmosphere will continue to fire off additional
showers and thunderstorms into the evening. Really becoming
concerned that there may be a focused area of heavy
thunderstorms along the I-95 corridor, which could lead to some
flash flooding, especially in urban areas. A Flood Watch was
issued to depict this threat area.

Most high-resolution models depict activity waning after
midnight so any severe/flood threat should wane at that point.

Besides the convective threats, continued above average
temperatures and high humidity levels will carry heat indices
into the 102 to 107 degree range. Furthermore, Heat Advisories
extend over a bulk of the area outside the mountains from 11 AM
until 7 PM this evening. Continue to find ways to stay cool in
the heat by taking plenty of breaks from the outdoors, staying
hydrated, and wearing light clothing. Heading into the overnight
hours, the influence of rain-cooled air should help carry lows
into the upper 60s to low 70s (low/mid 60s in the mountains).

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
While the placement of the frontal zone is uncertain and likely
re-positioned by convective-scale processes, this system should
be in the vicinity of the Mid-Atlantic region on Friday. Not
only will this carry an additional risk for showers and
thunderstorms, but also comes with a challenging temperature
forecast. For those in the cool sector to the north, highs in
the mid/upper 70s are likely. Off to the south and perhaps even
west of the Blue Ridge, the warm/moist sector will support
temperatures well into the 80s to near 90 degrees. The current
forecast calls for this separation of air masses to be between
I-70 and I-66.

There should be a particular focus for convection in the
vicinity of this frontal zone where lift will be augmented.
Along and south of this front will yield a severe weather
component to the storms where instability is maximized.
Additionally, well above average columnal moisture profiles
favor further instances of flooding potential. Right now, there
is the potential for this to occur across the Potomac Highlands,
per the 12z HREF. Considerations for a Flood Watch may be needed
during the overnight forecast, but didn't want to draw attention
away from today's threats for now. Depending on how quickly
instability is exhausted, some of the convection could fester
into the overnight hours on Friday.

With mid/upper height changes being somewhat neutral, it
remains to be seen how much northward progress this boundary
makes on Saturday. This system could easily linger right near
the Mason-Dixon Line which would maintain a more unsettled
pattern during the first half of the weekend. The expectation is
for this boundary to drift northward in time on Saturday which
will help usher highs back into the upper 80s to low 90s.
Further, convection would be driven more heavily by instability
versus along any particular frontal boundaries. But as
mentioned, there is plenty of uncertainty in how this all plays
out. Will see Saturday night's lows be a tad milder than
previous nights with readings in the upper 60s to mid 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper troughiness will maintain/support a surface trof across the
area while Bermuda high keeps a continued very warm and moist air
mass supporting daily chances of showers and thunderstorms Sun
into Monday. A stronger trough is fcst to amplify across the
Great Lks and Mid-Atlantic Tue pushing a stronger cold front
through the area Tue afternoon. Timing of the frontal passage
has slowed down some since yesterday supporting a greater risk
of severe thunderstorms Tue afternoon. A drier air mass will
follow behind the front for the middle part of next week and
Fourth of July.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
With convection in the forecast through the remainder of the
work week and into the first half of the weekend, periods of
restrictions are looking likely at times. Otherwise, VFR
conditions should be commonplace outside of these convective
episodes.

For this afternoon/evening, remain confident enough in thunderstorm
development to have a 3 to 4 hour period of TSRA restrictions
roughly between 20-00Z. As some of this may linger after dark,
have maintained the PROB30 groups into subsequent hours as
inherited by previous shifts. Added a TEMPO group in where we
think the best chance for stronger storms will be, with winds
gusting to 40 knots. As storms develop and approach the airport,
that number could be higher or lower, depending on placement of
storms. This is a favorable pattern for wet microbursts, to
strongest winds will be very localized in nature.

As a frontal zone drifts southward across the area, winds turn
more easterly in nature on Friday. Eventually this boundary does
return northward as a warm front which would bring a return to
south-southwesterlies at some point on Saturday. And as
mentioned, restrictions are possible given a decent chance for
thunderstorms each afternoon/evening.

VFR conditions at all terminals Sunday through Monday night. At
times of convection, we could see brief MVFR visibility and/or
ceilings. Winds will be light and variable, except higher gusts
in strong thunderstorms.

&&

.MARINE...
While gradients remain weak enough to keep the waterways free of
Small Craft Advisories, the threat of convection will make for
hazardous boating conditions at times through at least Saturday.
It is difficult to say which day will be the most active in
terms of thunderstorm development, but the degree of continued
heat and humidity should maintain a daily 30-60 percent chance
of storms each afternoon/evening. As usual, frequent lightning
is possible in any such storm, with the stronger cells likely
requiring Special Marine Warnings.

No marine hazards Sunday through Monday night. If thunderstorms
move out over the waters, then Special Marine Warnings may be
warranted. Winds light and variable through the period, except
higher gusts in strong thunderstorms.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will remain slightly elevated through the next
several high tide cycles. This will keep water levels slightly
elevated for the more sensitive tidal sites. At this point, only
Annapolis is slated to reach Action stage during the next
couple of astronomical high tides.

&&

.CLIMATE...
Here are some daily high temperature records on June 26, 2025:

A '+' sign indicates multiple years currently hold that record.

                 ***THURSDAY, JUNE 26TH, 2025***
LOCATION                   RECORD HIGH (YEAR)  RECORD WARM LOW (YEAR)
Washington-National (DCA)     101F (1952)          77F (1952)+
Washington-Dulles (IAD)        99F (2024)          72F (2023)+
Baltimore (BWI)                99F (2024)+         80F (1952)
Baltimore Inner Harbor (DMH)  104F (1998)          83F (1952)
Martinsburg (MRB)             102F (1943)          75F (1949)
Charlottesville (CHO)          99F (1998)          78F (1952)
Annapolis (NAK)                98F (1998)+         81F (1952)
Hagerstown (HGR)               98F (1954)+         75F (1952)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
     Flood Watch until midnight EDT tonight for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-502>508.
     Flood Watch until midnight EDT tonight for MDZ004>006-008-011-
     013-014-016-503>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ026>031-
     036>040-050-051-053>057-501-502-505-506-526-527.
     Flood Watch until midnight EDT tonight for VAZ053>057-506-526-
     527.
WV...Heat Advisory until 7 PM EDT this evening for WVZ050>053-055-
     502-504.
MARINE...Heat Advisory until 7 PM EDT this evening for ANZ530.
     Flood Watch until midnight EDT tonight for ANZ530.

&&

SYNOPSIS...BRO
NEAR TERM...CJL
SHORT TERM...BRO/CJL
LONG TERM...LFR
AVIATION...LFR/BRO/CJL
MARINE...LFR/BRO/CJL
TIDES/COASTAL FLOODING...LWX
CLIMATE...LWX
Hazardous weather outlook, Jun 26, 3:07 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
407 PM EDT Thu Jun 26 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-272015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
407 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM this evening.
The primary threats will be damaging wind gusts and large hail.

A Flood Watch for the potential of flash flooding has been issued
from 3PM this afternoon until midnight for the Washington and
Baltimore Metropolitan areas as well as northeastern Maryland and
the Virginia Piedmont around Interstate 95. Scattered instances of
flash flooding are possible.

A Heat Advisory is in effect from until 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-272015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
407 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM this evening.
The primary threats will be damaging wind gusts and large hail.

A Flood Watch for the potential of flash flooding has been issued
from 3PM this afternoon until midnight for north-central Maryland
as well as portions of northern Virginia. Scattered instances of
flash flooding are possible.

A Heat Advisory is in effect for much of the area from 11 AM to 7
PM this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-272015-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
407 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Heat Advisory is in effect for much of the lower elevations from
11 AM to 7 PM this evening.

Numerous thunderstorms are expected this afternoon into the
evening. A few thunderstorms could be severe, producing locally
damaging wind gusts and large hail as well as the potential for
isolated instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Local storm report, Jun 26, 3:15 PM EST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
415 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Tstm Wnd Dmg     1 NW Berryville         39.62N  78.24W
06/26/2025                   Morgan             WV   911 Call Center

            Multiple trees reported down along Cold Run Valley Road
            near Cacapon Road.

&&

Event Number LWX2505709

JMG
Local storm report, Jun 26, 3:17 PM EST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
417 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Tstm Wnd Dmg     Berkeley Spgs           39.63N  78.22W
06/26/2025                   Morgan             WV   911 Call Center

            Tree reported down into powerlines on N Washington
            Street.

&&

Event Number LWX2505710

JMG

The radar

The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 26, 5:06 PM EST
Where
Madison County, 1.67 mi SW of Brightwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.403, -78.222

A tree blew down along Hebron Valley Road off of US-29 North Seminole Trail.

Thunderstorm Wind, Madison

When
June 26, 5:30 PM EST
Where
Madison County, 1.07 mi N of Hood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.365, -78.381

A tree blew down on East Laurel Drive.

Thunderstorm Wind, Madison

When
June 26, 5:35 PM EST
Where
Madison County, 6.17 mi NW of Syria
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.531, -78.424

Trees blew down in Shenandoah National Park north of Big Meadows.

Thunderstorm Wind, Warren

When
June 26, 6:37 PM EST
Where
Warren County, 0.23 mi ENE of Bentonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.832, -78.316

Multiple trees blew down near Bentonville.

Thunderstorm Wind, Prince William

When
June 26, 7:57 PM EST
Where
Prince William County, 0.75 mi N of Longview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.741, -77.471

Two trees blew down near the intersection of Dumfries Road and Wellington Road.

Thunderstorm Wind, Prince William

When
June 26, 8:02 PM EST
Where
Prince William County, 0.75 mi N of Longview
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.741, -77.472

Numerous trees blew down near Manassas.

Thunderstorm Wind, Prince William

When
June 26, 9:11 PM EST
Where
Prince William County, 0.19 mi SSE of Dumfries
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.568, -77.328

Numerous trees blew down in the Dumfries area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266503, 1266504, 1266505, 1266514, 1266523, 1266524, 1266525.